Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 16, NWS Raleigh, NC

May 23, 2022Chatham County, Lee County, Moore County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 23, 2022, 2:49 PM EDT for Chatham County, Lee County, Moore County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2022, 2:49 PM EDT (18:49 UTC)
Expired
May 23, 2022, 3:20 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chatham County, NC, Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:55 PM EDTTSTM WND DMGRobbins, NCTREE DOWN ON HOUSE ON E LINDALE DR IN ROBBINS. MULTIPLE OTHER TREES DOWN IN THE ROBBINS AREA.
May 23, 3:10 PM EDTTSTM WND DMG7 N Carthage, NCTWO TREES DOWN BLOCKING THE ROADWAY NEAR GLENDON CARTHAGE ROAD AND S CARBONTON ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

498 
WFUS52 KRAH 231849
TORRAH
NCC037-105-125-231930-
/O.NEW.KRAH.TO.W.0016.220523T1849Z-220523T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
249 PM EDT Mon May 23 2022

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Northwestern Moore County in central North Carolina...
  Northwestern Lee County in central North Carolina...
  Southwestern Chatham County in central North Carolina...

* Until 330 PM EDT.
    
* At 249 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles west of Carthage, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Carthage around 300 PM EDT.
  Sanford and Goldston around 320 PM EDT.

Other locations impacted by this tornadic thunderstorm include Seven
Lakes, Gum Springs, Cumnock, Harpers Crossroads and Highfalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3552 7958 3552 7955 3554 7956 3575 7935
      3553 7909 3522 7960 3536 7973
TIME...MOT...LOC 1849Z 226DEG 39KT 3533 7960 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Leins
2 follow-up statements
601 
WWUS52 KRAH 231859
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
259 PM EDT Mon May 23 2022

NCC037-105-125-231930-
/O.CON.KRAH.TO.W.0016.000000T0000Z-220523T1930Z/
Moore NC-Lee NC-Chatham NC-
259 PM EDT Mon May 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
NORTHWESTERN MOORE...NORTHWESTERN LEE AND SOUTHWESTERN CHATHAM
COUNTIES...
    
At 259 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Carthage, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Carthage around 305 PM EDT.
  Sanford and Goldston around 325 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Cumnock, Harpers Crossroads, Highfalls, Robbins and Glendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3528 7951 3541 7965 3572 7932 3553 7909
TIME...MOT...LOC 1859Z 229DEG 35KT 3537 7952 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Leins
450 
WWUS52 KRAH 231920
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
320 PM EDT Mon May 23 2022

NCC037-105-125-231929-
/O.CAN.KRAH.TO.W.0016.000000T0000Z-220523T1930Z/
Moore NC-Lee NC-Chatham NC-
320 PM EDT Mon May 23 2022

...THE TORNADO WARNING FOR NORTHWESTERN MOORE...NORTHWESTERN LEE AND
SOUTHWESTERN CHATHAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3528 7951 3541 7965 3572 7932 3553 7909
TIME...MOT...LOC 1917Z 226DEG 39KT 3553 7932 

$$

Leins

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 23, 1:35 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 23, 1:35 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
135 PM EDT Mon May 23 2022

.SYNOPSIS...
A lingering front will remain stationary over southeastern NC
into Wednesday. A slow moving upper level low pressure system will
approach from the west late in the week, bringing a round of wet
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1036 PM Monday...

...Marginal risk (level 1 of 5) for severe weather (damaging wind
gusts and isolated tornadoes) continues...

Showers and storms associated with the surface low will continue to
lift through central NC tonight. While some of the convective
activity will move out and dissipate, rain is expected to persist
across the northern Piedmont and northern Coastal Plain (along the
NC/VA border) through tonight. PWATs are still in the 1.7 to 1.9
inch range across the area, thus any ongoing rain could produce very
heavy rainfall and localized flooding is possible. Wind gusts could
also be quite strong, upwards of 40 mph or more at times. Lows
should generally bottom out in the 60s, lowest along the VA border,
highest in the southeast.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 1258 PM Monday...

Surface boundary will still be hung up across the area Tuesday
morning (roughly along US-1) and it's likely that there will be
showers and isolated thunderstorms ongoing at daybreak as the
surface low traverses the area. Surface based instability and best
BL-rooted thunderstorm chances during the day Tuesday will be in the
warm sector south and east of the front (generally
Sandhills/southern Coastal Plain) although elevated instability
could allow for an occasional rumble of thunder anywhere across
central NC. Eventually the surface low will move offshore with moist
northeasterly flow pushing the front southward and CAD taking hold
across a good majority of the area. The southern Coastal Plain is
likely to remain within the warm unstable sector all day into the
evening hours, and PoPs will remain highest in that area in
particular.

Temperatures tomorrow will vary considerably across the area with
upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW,
mid 60s SE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 1258 PM Monday...

Wednesday looks to be the driest day of the week with the front just
south of the area. Relatively cool northeasterly flow will lead to
cloudy skies along with the potential for some drizzle and/or very
light rain but overall confidence in this scenario is low and I will
only mention 15-20 PoPs during the daytime hours. Slightly higher
precip chances will be confined to the Sandhills/southern Coastal
Plain in the vicinity of the stalled surface boundary across SC.
Temperatures will be below normal on Wednesday ranging from the
lower 70s to the north to the lower 80s in the south. Lows in the
lower 60s.

Meanwhile to the west, an upper low will move out of the southern
Plains and into the lower OH valley Thursday with a broad area of
southwest flow aloft overspreading the Mid Atlantic. This will allow
the stalled boundary to retreat northward as a warm front, once
again putting NC into the warm sector ahead of an approaching low.
Temperatures should easily return to the upper 70s to mid 80s on
Thursday, with similar but slightly lower temps on Friday. Lee
troughing near the mountains will likely serve as a focal point for
shower and storm development Thursday afternoon and evening, before
showers and storms move eastward across the remainder of the area on
Friday. At the same time the upper low and attendant surface cold
front will slowly move through the area, bringing increased chances
of showers and storms to close out the week. Anomalously high PW's
will precede this trough much like what we've seen recently and some
localized areas of heavy rain can't be ruled out Thursday and
especially Friday.

There are still varying solutions with respect to how quickly the
upper low exits the area, and this is also evident in the ensembles
and ensemble clusters. There's at least a small consensus showing
cyclonic flow aloft across the area through the weekend but with
rising heights nudging into the southwest Piedmont. This should
yield steadily rising temperatures that are slightly above normal
for late May along with a very low end chance (20 percent) of
showers and storms Sunday into Monday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SATURDAY/...
As of 135 AM Tuesday...

Widespread IFR to LIFR conditions will continue today into tonight
across much of the region. The exception will be at KFAY early today
where MVFR conditions are expected. Occasional light rain or drizzle
will continue this morning, with scattered showers this afternoon.
There is a chance of a thunderstorm in the SE this afternoon. All

Looking beyond 06z Wed, LIFR to IFR CIGS and MVFR VSBYS are expected
Tuesday night into early Wednesday. Finally, a gradual return to
MVFR CIGS then VFR conditions are expected Wed-Thu.

The next chance of sub-VFR conditions will be Thursday night and
Friday as the next system approaches from the west.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...KC
SHORT TERM...Leins
LONG TERM...Leins
AVIATION...Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1002 AM EDT Mon May 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1002 AM EDT Mon May 23 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal (Level 1) Risk of severe thunderstorms this
afternoon and evening, generally for areas south of Interstate 85.
Damaging wind gusts are the primary hazard. An isolated tornado will
be possible along the track of low pressure later today into the
evening.

In addition, heavy rainfall with localized areas of up to 3
inches can be expected this afternoon and tonight. Minor flooding of
urban areas and small streams can be expected. Isolated flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 1:31 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Mon May 23 2022

NCZ073-074-083-084-231830-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
131 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of Anson, western
Montgomery, western Richmond and Stanly Counties through 230 PM
EDT...

At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hemby Bridge to near Pageland. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3550 8030 3551 7999 3510 7976 3493 7986
      3490 7985 3486 7990 3481 7992 3481 8032
      3519 8028 3517 8035 3518 8037 3516 8044
      3519 8051
TIME...MOT...LOC 1730Z 241DEG 31KT 3513 8063 3479 8047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins
Special weather statement, May 23, 2:36 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
236 PM EDT Mon May 23 2022

NCZ022-023-231930-
Guilford NC-Alamance NC-
236 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of northwestern
Alamance and northeastern Guilford Counties through 330 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elon, or near Burlington, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Burlington, Graham, McLeansville, Elon, Gibsonville, Haw
River, Swepsonville, Alamance and Haw River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7926 3619 7926 3591 7945 3604 7978
      3625 7977
TIME...MOT...LOC 1836Z 210DEG 24KT 3605 7955

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leins
Special weather statement, May 23, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Mon May 23 2022

NCZ042-078-089-231945-
Johnston NC-Sampson NC-Wayne NC-
249 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of central Wayne,
northern Sampson and eastern Johnston Counties through 345 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Smithfield, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goldsboro, Smithfield, Mount Olive, Benson, Micro, Selma, Four Oaks,
Pine Level, Kenly and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter immediately inside a building.

&&

LAT...LON 3515 7864 3517 7863 3520 7864 3520 7863
      3525 7862 3527 7858 3530 7858 3533 7853
      3534 7853 3536 7856 3540 7854 3570 7822
      3564 7814 3560 7812 3559 7808 3543 7787
      3518 7809 3519 7816 3509 7817 3500 7825
TIME...MOT...LOC 1848Z 212DEG 26KT 3535 7824

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:31 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly59 min
May 23, 1:44 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly61 min
May 23, 1:59 PM EDTTornado WarningRAHDavidson, Montgomery, Randolph, Stanly46 min
May 23, 2:26 PM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Montgomery, Moore, Randolph64 min
May 23, 2:32 PM EDTSevere Thunderstorm WarningRAHHoke, Montgomery, Moore, Richmond, Scotland43 min
May 23, 2:36 PM EDTSpecial Weather StatementRAHAlamance54 min
May 23, 2:49 PM EDTSpecial Weather StatementRAHJohnston, Wayne56 min
May 23, 3:12 PM EDTSpecial Weather StatementRAHHarnett, Lee63 min
May 23, 3:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person62 min
May 23, 3:18 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Orange39 min
May 23, 3:23 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Orange51 min
May 23, 3:26 PM EDTSpecial Weather StatementRAHAlamance64 min
May 23, 3:33 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake57 min
May 23, 3:51 PM EDTAreal Flood AdvisoryRAHGuilford100 min
May 23, 3:51 PM EDTSpecial Weather StatementRAHJohnston, Wayne54 min
May 23, 3:55 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance113 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake50 min
May 23, 4:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake55 min
May 23, 4:06 PM EDTTornado WarningRAHDurham, Franklin, Granville, Wake39 min
May 23, 4:11 PM EDTTornado WarningRAHDurham, Franklin, Granville, Vance34 min
May 23, 4:17 PM EDTFlash Flood Warning Considerable damage threatRAHOrange2 hr
May 23, 4:23 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Durham, Harnett, Johnston, Lee, Wake114 min
May 23, 4:34 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Nash, Vance56 min
May 23, 4:54 PM EDTSpecial Weather StatementRAHGranville, Vance66 min
May 23, 4:58 PM EDTTornado WarningRAHFranklin, Halifax, Warren16 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash70 min
May 23, 5:14 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHHalifax, Warren61 min
May 23, 5:44 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson61 min
May 23, 5:54 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Wilson2 hr
May 23, 7:34 PM EDTSpecial Weather StatementRAHAnson, Montgomery56 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.